Federal health officials are warning consumers to stop using OxyElite Pro, a weight loss and muscle building dietary supplement that may be responsible for nearly 30 cases of hepatitis.
On October 8, the FDA issued a warning that indicates OxyElite may be linked to an outbreak of acute hepatitis and announced that an investigation has been launched by the regulatory agency.
The hepatitis outbreak began in Hawaii on September 9, after Hawaii’s Department of Health (DOH) was notified of at least 7 patients with acute hepatitis and sudden liver failure. Nearly 45 cases have now been reported to health officials, with 29 confirmed cases of hepatitis.
The FDA and the U.S. Centers for Disease Control and Prevention (CDC) are investigating in cooperation with Hawaii’s DOH. The CDC announced an official Health Advisory on October 8 as well.
One death has been linked to the OxyElite hepatitis outbreak so far. Eleven of the 29 confirmed patients have been hospitalized with acute hepatitis, with at least two requiring liver transplants.
Officials say 24 of the cases share a common link; all patients took OxyElite Pro within 60 days prior to the illness. The patients share no other common medications or dietary supplements. Two of the patients remain hospitalized as a result of the illnesses. The patients, all of whom were healthy prior to the onset of symptoms, sought medical attention from early May through September. Patients ranged in age from 29 to 33 years old and nearly half of them were male.
OxyElite is distributed by USPlabs LLC of Dallas, Texas. The product is sold nationally at retail stores and online. USPlabs has said they will cease distribution of OxyElite Pro during the investigation.
Investigators are reviewing the medical records and histories of patients tied to the hepatitis outbreak in Hawaii. The FDA is also inspecting the USPlabs manufacturing facilities for product distribution records links to the outbreak.
Health officials have also identified several other patients from other states outside of Hawaii who have reported using OxyElite Pro, or other similar substances, before developing acute hepatitis. The investigators are trying to determine whether the outbreak is national in scope.
Since the outbreak of acute hepatitis has been linked to OxyElite Pro supplements, the FDA is advising consumers to stop using the dietary supplements immediately. Investigators are also urging retail outlets to stop selling the products and remove them from store shelves.
USPlabs also notified the FDA of potential counterfeit versions of OxyElite which are being sold on the market. The FDA is investigating whether the counterfeit products may be related to any of the cases of acute hepatitis.
Hepatitis is a disease which causes inflammation of the liver. It can be caused by viral diseases and medications which can damage the liver.
The disease is marked by symptoms of fatigue, fever, loss of appetite, nausea, vomiting, abdominal pain, dark urine, light colored stool, joint pain, and jaundice.
Body Building Dietary Supplement Concerns
This is the latest body building supplement linked to cases of severe liver damage and liver failure. In May 2012, researchers presented a study at the Digestive Disease Week conference in San Diego that found that about 18% of all liver injury cases may be caused by dietary and herbal supplements. Body building supplements accounted for 34% of those, while weight loss supplements represented more than a quarter of the liver injury cases.
Herbal and dietary supplements are often not regulated by the FDA unless they have previously been found to be dangerous. This often means that there is little information on potential side effects and manufacturers often conduct little, if any, clinical trials to establish the safety and effectiveness of the products.
Dietary supplements in particular came under increased scrutiny by federal regulators in the wake of a Hydroxycut recall issued in May 2009, after the FDA identified a number of reports where users suffered serious and potentially life-threatening liver damage. In July of that year, the FDA warned consumers not to take dietary supplements which contained ingredients identified as steroids. The agency recommended that anyone taking dietary supplements containing steroids should immediately see a doctor if they showed signs of liver problems.